Nebraska, 2017

Hail in Nebraska, June 29, 2017

June 29, 2017 · NWS LBF · 8 events in 2 counties and zones

Isolated severe storms develop across eastern portions of north central Nebraska near a stationary front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated severe storms develop across eastern portions of north central Nebraska near a stationary front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 29, 11:30 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 29, 11:30 AM CST, 2 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
1230 PM CDT Thu Jun 29 2017

.SYNOPSIS...
Issued at 343 AM CDT Thu Jun 29 2017

H5 analysis tonight had a fairly zonal pattern across the lower
48 with a fairly active northern stream. Strong shortwaves were
noted across southern Alberta, as well as northern Minnesota.
Embedded, weaker shortwaves were noted over Wyoming, as well as
southern Idaho and western Nebraska. Current water vapor imagery
had a shortwave over northwestern Kansas with a secondary
shortwave over western South Dakota. Showers and thunderstorms
were fairly abundant across northern Kansas and far southern
Nebraska overnight, as a nice low level jet had nosed its way into
north central Kansas. Further north, scattered showers and
embedded thunderstorms had developed across the western Sandhills
and portions of southwestern Nebraska. As of 3 AM CDT the bulk of
this activity was west of a line from North Platte to Thedford.
Skies were mostly cloudy with temperatures generally in the 60s.

&&

.SHORT TERM...(Today and tonight)
Issued at 343 AM CDT Thu Jun 29 2017

Today and Tonight: Over the next 24 hours,
precipitation chances will be the main forecast concern. For today:
Ongoing convection across the sandhills and southwestern Nebraska
should clear most of the forecast area by 7 AM CDT. There will be a
lull in convective activity this morning with increasing chances in
the east and southern forecast area this afternoon. Looking at the
latest NAM12 soln, as well as the WARW soln, a frontal boundary will
become oriented from far southwestern Nebraska into northeastern
portions of the forecast area this afternoon. The shortwave over
western South Dakota/nern Wyoming will approach the area by mid
afternoon. Looking at the NAM12, the capping inversion will weaken
significantly after 21z with locations INVOF and east of the front
seeing an increased threat for thunderstorm development. By mid
afternoon, the atmosphere will be well mixed with H85-H70 lapse
rates of 8-9C. With deep layer shear on the order of 40 to 45 KTS
this afternoon, supercell thunderstorms look favorable along and
east of the front. With the steep mid level lapse rates and shear
profile, large hail looks like a decent threat later this afternoon.
This threat will quickly move east of the forecast area by mid
evening as the front becomes oriented across sern Nebraska by mid
evening. Overnight tonight, the shortwave, currently over srn
Alberta, will dive south into the central rockies, tracking onto the
high plains overnight. The latest mid range solutions including the
GFS and NAM12, along with some support from the 4 KM NAM soln,
develop precipitation late tonight in the panhandle and western
areas. With good model agreement noted, decided to introduce pops in
the west for late tonight into early Friday morning.

.LONG TERM...(Friday through Wednesday)
Issued at 343 AM CDT Thu Jun 29 2017

Flow turns northwest aloft Friday through Saturday, with drier air
filtering into the area behind Thursday's cold front. Expect a
pleasantly warm first half of the weekend with highs in the 80s
Saturday and light winds. The next shortwave will dive southeast
across the area Sunday. This will strengthen a leeward trough
Saturday night with a south to southeast wind developing. This
will rapidly draw warm moist air back north into the area Sunday,
resulting in possible strong storms and an MCS late Sunday
afternoon and Sunday night.

Upper level ridging begins to expand north and east across the
area the first of next week. Turning very warm with highs climbing
from mid 80s Monday to the upper 80s and 90s Tuesday and
Wednesday. For now it looks mainly dry, but increasing amounts of
low level moisture beneath the ridging will result in surface
based instability that could lead to an isolated afternoon
thunderstorm.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1230 PM CDT Thu Jun 29 2017

VFR is generally expected this afternoon, tonight and Friday.

A SFC frontal boundary draped across Ncntl Neb near Oneill north to
around Winner SD is expected to be the focus for mostly isolated
severe storm development late this afternoon through early evening.
The location of the front around 21z this afternoon will dictate
the location of storm development.

The model consensus indicates a weakly organized area of showers
and thunderstorms, currently affecting the Tetons and Big Horn
range, will move into Garden County Friday morning and affect the
Cntl Sandhills throughout the day. The SREF and other models,
except for the NAM, indicate VFR CIGS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Taylor
AVIATION...CDC
Hazardous weather outlook, Jun 29, 2:08 PM CST, 0 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service North Platte NE
308 PM CDT Thu Jun 29 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-302015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
308 PM CDT Thu Jun 29 2017 /208 PM MDT Thu Jun 29 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms will be possible late this afternoon and early this
evening, mainly over the eastern half of the outlook area.

A few severe thunderstorms are expected to develop this afternoon
lasting until 8 pm. Storm motion will be east and the area of
concern is generally along and east of a line from Butte to Broken
Bow to Stockville. Wind damage is the primary threat and the risk
of severe weather will decrease with the passage of a cold front
accompanied by a wind shift from the northwest.

Isolated thunderstorms are possible across the eastern Panhandle
counties and southwest Nebraska tonight. No severe weather is
anticipated with these storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Thunderstorms are possible on Friday across all of western and
north central Nebraska. No severe storms are expected.

Thunderstorms are possible Sunday afternoon into Sunday night. At
this time, it is too early to determine the severe weather
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jun 29, 1:06 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
206 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     TSTM WND DMG     SW ARNOLD               41.42N 100.19W
06/27/2017                   CUSTER             NE   NWS STORM SURVEY

            EST 75MPH. WIDESPREAD TREE DAMAGE ACROSS THE REC AREA
            WITH LIMBS UP TO 12 INCHES IN DIAMETER DOWN.

&&

KALLEN
Local storm report, Jun 29, 1:07 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
207 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND DMG     S ARNOLD                41.42N 100.19W
06/27/2017                   CUSTER             NE   NWS STORM SURVEY

            EST 105MPH. SEVERAL LARGE HEALTHY SOFT WOOD TREES SNAPPED
            AT THE TRUNK OR UPROOTED AT THE ARNOLD CEMETARY.

&&

KALLEN
Local storm report, Jun 29, 1:09 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
209 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND DMG     ARNOLD                  41.42N 100.19W
06/27/2017                   CUSTER             NE   NWS STORM SURVEY

            EST 90MPH. ONE HOME LOST ABOUT HALF OF THE ROOF AND IT
            WAS BLOWN INTO THE BACKYARD AND ALLEY. SEVERAL TREES DOWN
            AND UPROOTED IN TOWN.

&&

KALLEN
Local storm report, Jun 29, 1:10 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
210 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TSTM WND DMG     2 NE ARNOLD             41.44N 100.17W
06/27/2017                   CUSTER             NE   NWS STORM SURVEY

            EST 80 MPH. CORNER OF A ROOF ON A WELL BUILT NEW HOME
            PEELED BACK. DECKING WAS ALSO PEELED BACK. SOME SHINGLES
            WERE MISSING FROM THE PEAK OF THE ROOF.

&&

KALLEN
Local storm report, Jun 29, 1:12 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
212 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     TSTM WND DMG     ANSELMO                 41.62N 99.86W
06/27/2017                   CUSTER             NE   NWS STORM SURVEY

            EST 88MPH. TREE UPROOTED AT THE CATHOLIC CHURCH IN SOUTH
            ANSELMO. SEVERAL OTHER TREES HAD LARGE LIMBS UP TO 12
            INCHES IN DIAMETER BROKEN. SOME TREES UPROOTED BUT DID
            NOT APPEAR TO BE FULLY HEALTHY. PART OF A LARGE SHED LOST
            A PORTION OF THE ROOF.

&&

KALLEN
Special weather statement, Jun 29, 1:28 PM CST, 40 minutes before
Special Weather Statement
National Weather Service North Platte NE
228 PM CDT THU JUN 29 2017

NEZ009-010-292015-
Holt NE-Rock NE-
228 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCK...NORTHEASTERN
LOUP AND SOUTHWESTERN HOLT COUNTIES UNTIL 315 PM CDT...

At 228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rose, or 25 miles northeast of Brewster, moving northeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rose and Sybrant.

This includes Highway 183 between mile markers 150 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4212 9890 4208 9943 4209 9950 4215 9958
      4243 9923
TIME...MOT...LOC 1928Z 244DEG 32KT 4215 9947

JWS

The radar

The North Platte radar (KLNX), 127 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Holt

When
June 29, 2:08 PM CST
Where
Holt County, 2.16 mi WSW of Swan Lake
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
42.160, -99.060

Hail, Holt

When
June 29, 2:30 PM CST
Where
Holt County, 3.44 mi NE of Swan Lake
Measured
1 in hail
Reported by
Public
Coordinates
42.210, -98.980

Hail, Holt

When
June 29, 2:32 PM CST
Where
Holt County, 3.07 mi E of Swan Lake
Measured
1.75 in hail
Reported by
State Official
Coordinates
42.170, -98.960

Hail, Holt

When
June 29, 2:50 PM CST
Where
Holt County, 8.73 mi E of Chambers
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.190, -98.580

Hail, Holt

When
June 29, 2:52 PM CST
Where
Holt County, 2.31 mi NNE of O Neill
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.460, -98.630

Hail, Holt

When
June 29, 3:00 PM CST
Where
Holt County, 8.73 mi E of Chambers
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.190, -98.580

Hail, Wheeler

When
June 29, 3:00 PM CST
Where
Wheeler County, 8.64 mi NNW of Bartlett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.990, -98.630

Hail, Wheeler

When
June 29, 4:00 PM CST
Where
Wheeler County, 8.64 mi NNW of Bartlett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.990, -98.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710474, 710475, 710477, 710481, 710483, 710484, 710486, 710487.